North Carolina, 2014

Flooding and Heavy Rain in North Carolina, December 24, 2014

December 24, 2014 · NWS ILM · 5 events in 2 counties and zones

A stationary front produced heavy rain and flooding over southeastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced heavy rain and flooding over southeastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 24, 10:42 AM EST, 28 minutes earlier.

Area forecast discussion, Dec 24, 10:42 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1042 AM EST WED DEC 24 2014

.SYNOPSIS...
LOW PRESSURE TO THE WEST OF THE APPALACHIANS WILL DEEPEN AND LIFT
NORTH TOWARD THE GREAT LAKES TODAY. THIS LOW WILL DRAG A COLD FRONT
THROUGH THE COASTAL CAROLINAS TONIGHT. DRY HIGH PRESSURE
WILL BUILD OVER THE SOUTHEAST CHRISTMAS DAY INTO FRIDAY BEFORE
MOVING OFF THE COAST SATURDAY. A COLD FRONT WILL DROP INTO THE
SOUTHEAST ON SUNDAY WITH A FEW WAVES OF LOW PRESSURE DEVELOPING
MONDAY THROUGH WEDNESDAY NEXT WEEK...LEAVING UNSETTLED WEATHER
ACROSS THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM WEDNESDAY...COMPLEX AND ACTIVE WEATHER ON TAP FOR MUCH
OF THE SOUTHEAST ON THIS CHRISTMAS EVE.

FULL LATITUDE UPPER TROUGH ALIGNED FROM THE WESTERN GREAT LAKES DOWN
INTO EASTERN TEXAS IS SLOWLY DRIFTING EAST THIS MORNING. BENEATH
THIS TROUGH...A STRENGTHENING SURFACE LOW IS MOVING NORTH INTO THE
GREAT LAKES...AND ALTHOUGH THIS WILL STAY WELL AWAY FROM THE
CWA...IT WILL DRIVE A STRONG COLD FRONT ACROSS THE REGION TONIGHT.
THE COMBINATION OF WAA AHEAD OF THE COLD FRONT...INCREASING THETA-E
RIDGING...AND DIFFLUENCE WITHIN AN UPPER JET WILL CREATE WIDESPREAD
SHOWERS WITH ISOLATED TSTMS TODAY. WHILE PRECIP WILL BE WIDESPREAD
AND HEAVY AT TIMES...TWO BIG QUESTION MARKS STILL REMAIN...AND THESE
ARE WHETHER SEVERE THUNDERSTORMS WILL DEVELOP...AND AT WHAT TIME THE
PRECIP WILL END TODAY.

KLTX IMAGERY THIS MORNING SHOWS AN AREA OF HEAVIER RAINFALL MOVING
ACROSS THE ILM NC COUNTIES...WITH SCATTERED BUT LESS INTENSE SHOWER
ACTIVITY TO THE SOUTHWEST. REGIONAL MOSAIC HAS A LINE OF CONVECTION
FROM WEST OF COLUMBIA, SC...TO VALDOSTA, GA. HIGH RES HRRR AND WRF
SUGGEST A LULL IN PRECIP FOR SEVERAL HOURS THIS AFTN AHEAD OF THE
FORCED LINE...AND HAVE TRIED TO SHOW POP TRENDS MIMICKING THIS IDEA.
THIS SEEMS PLAUSIBLE SINCE DIFFLUENCE THIS MORNING WILL WEAKEN AND
SOME SUBSIDENCE IS LIKELY IN THE WAKE OF THIS MORNINGS ACTION.
HOWEVER...ISOLATED THUNDER WILL STILL BE POSSIBLE THROUGH NOON OR
SO...ESPECIALLY IN PLACES WHERE TEMPS HIT 70-72F SINCE THAT WILL BE
CAPABLE OF TAPPING THE INSTABILITY ABOVE 950MB PRESENT ON THE 12Z
KCHS UA SOUNDING. HEAVY RAIN WILL BE THE PRIMARY THREAT THIS
MORNING...AND SOME PLACES MAY PICK UP A QUICK 1 INCH OF QPF IN
EMBEDDED TSTMS.

THEREAFTER...ATTN TURNS TO THE PRE-FRONTAL FORCED LINE AND ITS
ANTICIPATED IMPACTS LOCALLY. AS THE LOW PRESSURE MOVES NORTH...THE
EASTWARD PROGRESS OF THIS LINE WILL SLOW...AND THEREFORE BELIEVE THE
WRF IS TOO FAST IN ITS EVOLUTION...BUT STILL ACCURATE IN ITS OVERALL
DEPICTION. SPC SWODY1 HAS THE AREA IN A MARGINAL RISK...WITH A
SLIGHT RISK SOUTH OF MYRTLE BEACH...FOR POSSIBLE DAMAGING WINDS AND
ISOLATED TORNADOES AS THIS QLCS APPROACHES. LOCALLY THE TORNADO
THREAT SEEMS EXTREMELY LOW WITH MLCAPES OF 300 J/KG OR LESS AND
0-3KM SRH REACHING ONLY AS HIGH AS AROUND 200 M2/S2. AT THE SAME
TIME...LOW-LEVEL WINDS OF 50 KTS AT 2KFT WILL SLOWLY VEER MORE TO
THE SW THIS AFTN...ERODING EVEN FURTHER THE TORNADO THREAT...BUT
MAINTAINING A DAMAGING WIND POTENTIAL. WILL HAVE TO MONITOR
EVOLUTION OF THIS SQUALL LINE AS IT REACHES THE CWA...AND IT WILL
LIKELY DO SO IN A WEAKENING STATE...BUT CANNOT RULE OUT AN ISOLATED
DAMAGING WIND GUST THIS EVENING. A LARGE AREA OF TRAILING STRATIFORM
RAIN WILL PERSIST BEHIND THE SQUALL LINE...AND THUS EVEN THOUGH THE
COLD FRONT DOES NOT CROSS THE CWA UNTIL AFTER MIDNIGHT...IT WILL
HAVE DIFFICULTY DEVELOPING ANY CONVECTION OTHER THAN SHALLOW SHOWERY
TYPE PRECIP.

HIGHS TODAY WILL RISE INTO THE LOW 70S MOST AREAS EVEN WITHOUT ANY
SUNSHINE THANKS TO STRONG WAA. TEMPERATURES WILL BEGIN TO CRASH
BEHIND THE COLD FRONT AFTER MIDNIGHT...BUT ONLY A FEW HOURS OF
COOLING BEFORE DAYBREAK WILL LIMIT MINS TO AROUND 50 WELL
INLAND...AND NEAR 60 RIGHT ALONG THE COAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...A COLD FRONT WILL BE PUSHING FARTHER OFF
SHORE THROUGH THURS AS HIGH PRESSURE BUILDS UP FROM GULF COAST.
ANY LINGERING PCP OR MOISTURE WILL BE SCOURED OUT AS MID TO UPPER
TROUGH MOVES EAST LEAVING A DEEP DRY AND COOLER W-NW FLOW BEHIND
IT. EXPECT PCP WATER VALUES DOWN FROM UP NEAR 2 INCHES THE NIGHT
BEFORE TO A QUARTER OF INCH BY THURS AFTERNOON AS COLUMN DRIES
OUT. OVERALL EXPECT CLEARING SKIES ON CHRISTMAS DAY WITH SUNSHINE
MAKING AN APPEARANCE FOR THE FIRST TIME IN SEVERAL DAYS. TEMPS
SHOULD NOT MOVE MUCH ON THURS AS A WARM START TO THE DAY WILL BE
FOLLOWED BY GUSTY W-NW WINDS BRINGING IN RELATIVELY COOLER AIR.
MODELS HAVE BEEN CONSISTENTLY BACKING OFF ON CAA BEHIND THE FRONT
WITH 850 TEMPS ONLY FALLING ABOUT 6 C BEHIND FRONT BEFORE LEVELING
OFF AND RISING SLIGHTLY THROUGH FRI. TEMPS THURS NIGHT SHOULD BE
DOWN IN THE 30S AND BASICALLY EXPECT SEASONABLE TO ABOVE NORMAL
TEMPS IN THE FORECAST AS HIGH PRESSURE BUILDS UP FROM THE GULF
COAST OVER THE SOUTHEAST THROUGH FRI.

THE CENTER OF THE HIGH ALMOST DIRECTLY OVERHEAD FRI AFTN WILL
SHIFT OFF SHORE BY FRI NIGHT LEAVING A LIGHT RETURN FLOW. THIS
WILL HELP TO CAUSE A SLIGHT RISE IN DEWPOINT TEMPS AND THEREFORE
WILL KEEP TEMP A BIT HIGHER THAN THE NIGHT BEFORE BUT THE WINDS
WILL BE LIGHT ENOUGH UNDER CLEAR SKIES TO PRODUCE DECENT
RADIATIONAL COOLING. THIS WILL BRING TEMPS DOWN CLOSER TO 40 FOR
FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...RIDGE OF HIGH PRESSURE UP THE SOUTHEAST
COAST ON SATURDAY WILL SHIFT EAST THROUGH EARLY NEXT WEEK. THIS
WILL ALLOW A RETURN FLOW TO SET UP WITH SW-W WINDS THROUGH THE
LOW TO MID LEVELS OF THE ATMOSPHERE. INITIALLY SHOULD SEE A FAIR
AMOUNT OF SUNSHINE ON SATURDAY BUT A COLD FRONT WILL DROP SOUTH ON
SUNDAY LEAVING SHALLOW COOL AIR IN PLACE. SHOULD SEE CLOUDS AND
PCP SPREAD OVER THE CAROLINAS SAT NIGHT INTO SUNDAY AS COLD FRONT
DROPS SOUTH WITH SOME DECENT ISENTROPIC LIFT DEVELOPING. THE GFS
AND ECMWF SHOW A FEW WAVES OF LOW PRESSURE MOVING UP FROM THE
GULF COAST ALONG THIS FRONT THROUGH NEXT WEEK. MAY END UP WITH AN
EXTENDED PERIOD OF UNSETTLED WEATHER AS POSSIBLE WEDGE SETS UP.

TEMPS ON SAT INTO SUNDAY SHOULD REMAIN ON THE WARM SIDE WITH 60S
MOST PLACES. SOME UNCERTAINTY EXISTS WITH LOCATION OF COLD FRONT
AS ECMWF KEEPS IT NORTH AND SHOWS WAVES OF LOW PRESSURE MOVING
ALONG FRONT TO THE NORTH OF LOCAL AREA. THIS COULD KEEP LOCAL AREA
IN WARMER SW FLOW AT THE SURFACE WITH WEDGE HOLDING INLAND AND TO
OUR NORTH.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...MODERATE SHOWERS ARE TRAINING OVER THE WESTERN PORTION
OF THE REGION...WITH ANOTHER SLUG OF PRECIP MOVING UP THE COAST.
THIS BATCH WILL MOVE INTO THE MYRTLES IN ABOUT AN HOUR. THE HRRR
MODEL INITIALIZED FAIRLY WELL AND SHOWS THE PRECIP WEAKENING LATER
THIS MORNING. SOUTHERLY WINDS WILL INCREASE THIS MORNING...GUSTING
NEAR 20 KTS AT TIMES. ANOTHER BATCH OF PRECIP WILL EMERGE JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON THROUGH THE EARLY EVENING HOURS.
REALLY DIFFICULT TO TIME EVERYTHING...SAFE TO SAY AVIATION
CONDITIONS TODAY WILL BE HIGHLY VARIABLE...WITH IFR CONDITIONS IN
THE HEAVIER PRECIP. COULD NOT RULE OUT THUNDER TODAY...BUT COVERAGE
WILL BE LIMITED AND EMBEDDED IN WIDESPREAD PRECIP. THERE WILL BE
WIND SHIFT LATE TONIGHT AS THE FRONT PUSHES TO THE COAST.

EXTENDED OUTLOOK...PRECIP ENDING NEAR THE COAST LATE TONIGHT WITH
THE COLD FRONT PUSHING TO THE COAST THURSDAY MORNING WITH GUSTY WEST
WINDS. VFR FRIDAY AND SATURDAY. RAIN RETURNING SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
 AS OF 1000 AM WEDNESDAY...TROPICAL AIRMASS BEHIND A WARM FRONT NOW
SITUATED WELL INLAND IS ADVECTING INTO THE WATERS THIS
MORNING...WITH DEWPOINT TEMPERATURES APPROACHING 70...OR EVEN THE
LOW 70S. THESE DEWPOINT TEMPS ARE 15 DEGREES ABOVE THE COOL SHELF
WATER TEMPS...WHICH IS TYPICALLY A SIGNAL FOR SEA FOG. ATTM
HOWEVER...NO VSBY RESTRICTIONS HAVE BEEN NOTED AND IT MAY BE SIMPLY
DUE TO THE STRENGTH OF THE WIND FIELDS NOT ALLOWING FOR AMPLE PARCEL
RESIDENCE TIME. STILL...THE MARINE DENSE FOG ADVISORY REMAINS AND
WILL CONTINUE AS THERE REDUCED VISIBILITY IN MARINE FOG IS STILL
EXPECTED TO DEVELOP UNTIL THE COLD FRONTAL PASSAGE TONIGHT.

SHOWER ACTIVITY WILL BE SCATTERED THROUGH THE AFTN AND EVE...BEFORE
A MORE STRONGLY FORCED SQUALL LINE WILL CROSS THE WATERS THIS
EVENING AND TONIGHT. WINDS WILL BE GUSTY TODAY EVEN OUTSIDE OF
CONVECTION...AND THE CURRENT SCA REMAINS UNCHANGED FOR BOTH WINDS
AND SEAS...WHICH ARE ALREADY APPROACHING 7 FT AT WILMINGTON HARBOR
BUOY. A WIND SHIFT TO THE WEST WILL OCCUR WITH THE FROPA...WHICH IS
EXPECTED AFTER MIDNIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...COLD FRONT WILL SHIFT FARTHER OFF SHORE ON
THURS AS HIGH PRESSURE BUILDS UP FROM THE GULF COAST. GUSTY W-SW
WINDS EARLY THURS WILL VEER AROUND BECOMING WEST THROUGH THE DAY.
SEAS UP AROUND 5 TO 7 FT SHOULD FALL BELOW SCA THRESHOLDS BY THURS
AFTN WITH HIGHEST SEAS GETTING PUSHED FARTHER OFF SHORE IN STRONGER
W-NW FLOW BEHIND FRONT. WINDS WILL VEER FURTHER TO THE NW AND
LIGHTEN UP LATE THURS INTO FRI AS CENTER OF HIGH SHIFTS CLOSER
OVERHEAD. SEAS WILL BE DOWN TO 2 TO 4 FT BY THURS NIGHT AND DOWN TO
3 FT OR LESS THROUGH FRI AS HIGH PRESSURE MOVES OVERHEAD WITH MORE
VARIABLE WINDS EXPECTED.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...HIGH PRESSURE WILL SHIFT FARTHER OFF
SHORE ON SATURDAY WITH A RETURN FLOW S-SW 10 KTS OR LESS SETTING
UP. A COLD FRONT WILL DROP SOUTH SUN WITH POSSIBLE WEDGE
DEVELOPING WITH WINDS VEERING AROUND TO THE N-NE AS IT DROPS SOUTH
SUN NIGHT. THIS WILL PUSH SEAS UP A BIT BUT OVERALL BUT EXPECT
SEAS TO GENERALLY 3 FT OR LESS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 6 PM EST THIS EVENING FOR AMZ250-252-
     254-256.

     SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...17
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
Hazardous weather outlook, Dec 24, 5:03 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
503 AM EST WED DEC 24 2014

AMZ250-252-254-256-251015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
503 AM EST WED DEC 24 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   SMALL CRAFT ADVISORY.

TIDES WILL RUN ABOUT ONE FOOT BELOW NORMAL LATE TONIGHT INTO
THURSDAY MORNING. LOW TIDE WILL OCCUR AROUND 330 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-251015-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
503 AM EST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEA FOG COULD REDUCE VISIBILITIES DOWN TO ONE-QUARTER MILE AT
TIMES ALONG THE BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL
BRING LOCALLY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-251015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
503 AM EST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL AND
POSSIBLE MINOR FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Dec 24, 9:57 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
957 AM EST WED DEC 24 2014

NCZ109-110-241530-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
957 AM EST WED DEC 24 2014

...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS BRUNSWICK COUNTY
THROUGH 1030 AM EST...

AT 957 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SUNSET BEACH...OR ABOUT 7 MILES EAST OF LITTLE RIVER...MOVING
NORTHEAST AT 45 MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...BOILING SPRING LAKES...
CALABASH...CIVIE TOWN...GRISSETTOWN...IREDELL...MAKATOKA...MILL
CREEK...RUSSTOWN...SEASIDE...SUPPLY AND TOWN CREEK.

GUSTS TO 40 MPH AND HEAVY RAINFALL ARE THE PRIMARY THREATS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3391 7822 3390 7838 3385 7854 3392 7862
      3421 7836 3422 7826 3428 7821 3404 7793
TIME...MOT...LOC 1455Z 223DEG 53KT 3387 7851

MJC
Special weather statement, Dec 24, 10:23 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1023 AM EST WED DEC 24 2014

NCZ105>109-241545-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND BRUNSWICK-INLAND NEW
HANOVER-INLAND PENDER-
1023 AM EST WED DEC 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER...BRUNSWICK AND NEW
HANOVER COUNTIES THROUGH 1045 AM EST...

AT 1023 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELVILLE...OR ABOUT OVER LELAND...MOVING NORTHEAST AT 50 MPH.

PRIMARY THREATS ARE ISOLATED WIND GUSTS UP TO 50 MPH AND TORRENTIAL
RAINFALL.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...ASHTON...
BATARORA...BAYSHORE...BISHOP...CASTLE HAYNE...HAMPSTEAD...
MASONBORO...MOORETOWN...OGDEN AND PHOENIX.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3426 7774 3419 7780 3411 7802 3424 7818
      3435 7808 3458 7782 3448 7769 3439 7758
TIME...MOT...LOC 1521Z 224DEG 51KT 3426 7793

MJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Brunswick

When
December 24, 11:10 AM EST to 1:00 PM EST
Where
Brunswick County, 0.69 mi N of Russtown
Reported by
Emergency Manager
Coordinates
33.960, -78.430

Heavy rain produced flooding on Hwy 17.

Flood, Brunswick

When
December 24, 11:41 AM EST to 1:30 PM EST
Where
Brunswick County, 0.62 mi NNW of Fulford to 0.49 mi NW of Fulford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.978, -78.355

Flooding was reported on Holden Beach Road in Shallotte.

Flood, New Hanover

When
December 24, 12:15 PM EST to 2:00 PM EST
Where
New Hanover County, 0.79 mi NNW of Wilmington to 0.78 mi NNW of Wilmington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.241, -77.933

Flooding was reported on 13th Street and Rankin. Flooding was also reported on 16th Street at several intersections.

Flood, New Hanover

When
December 24, 12:15 PM EST to 2:00 PM EST
Where
New Hanover County, 0.28 mi WNW of Wrightsboro to 0.07 mi WSW of Wrightsboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.282, -77.924

Flooding was reported at the 5600 block of Castle Hayne Road. Several homes were flooded on Jamaica Drive.

Flood, New Hanover

When
December 24, 12:15 PM EST to 2:00 PM EST
Where
New Hanover County, 2.4 mi ENE of Castle Hayne to 1.62 mi ENE of Castle Hayne
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.358, -77.859

Flooding was reported on Holly Shelter Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553322, 553323, 553324, 553325, 553326.